Anaphylaxis Treatment in Paterson, NJ
Anaphylaxis is a potentially life-threatening allergic reaction in which the immune system is flooded with chemicals. These chemicals are produced by the body to deal with a sudden, massive exposure to an allergen. Common triggers of anaphylactic shock include certain medications, food allergies such as peanuts, tree nuts, eggs, or milk, and insect stings (often bees or wasps). Less common triggers include latex and exercise. Cases in which no trigger can be identified are referred to as idiopathic anaphylaxis.
Risk factors of anaphylaxis include allergies , asthma , past anaphylactic episodes, or a family history of anaphylaxis (exercise-induced anaphylaxis is common in these cases). This reaction can take place within seconds of exposure and requires immediate action. Those who have a high risk of anaphylaxis often carry an autoinjector containing epinephrine (adrenaline). This may be injected into the thigh to quickly reduce the symptoms of anaphylactic shock. You should always seek professional medical attention in the event of an anaphylactic episode, even after the symptoms have disappeared.
Symptoms of Anaphylactic Shock
- Constriction of airways
- Wheezing or difficulty breathing
- Swelling or tingling of lips, tongue or throat
- Dizziness or fainting
- Hives , itchiness and paleness of the skin
- Feeling sudden warmth
During anaphylactic shock, autoinjectors of epinephrine may be used to pump the body with adrenaline. This has been shown to be effective in quickly reducing the symptoms. Oxygen is also commonly administered to assist with breathing. If breathing has stopped, cardiopulmonary resuscitation (CPR) may be administered. Medications believed to be effective in treating anaphylaxis include antihistamines and cortisone (which reduce inflammation) as well as beta agonists (for those with difficulty breathing).
Preventing Anaphylactic Episodes
Those at risk of anaphylaxis may take precautions to reduce the risk of inducing an episode by limiting their exposure to potential triggers. It may also help to make those around you aware of potential triggers. If your child has severe allergies or a history of anaphylaxis, it is important to notify childcare personnel—including daycare providers, sitters and teachers—so that they too can be prepared for a potential episode in your absence.
Carrying an autoinjector and medical alert necklace/bracelet may better prepare you for an anaphylactic episode.
Anaphylaxis is a potentially life-threatening emergency. You should never ignore symptoms related to anaphylactic shock, especially if you do not own an epi pen. Request more information about anaphylaxis today. Call (973) 532-5199 or contact Dr. Jeffrey G. Weiss online.
Address44 State Rt 23
Riverdale, NJ 07457
8:00 am - 7:00 pm
Tue: 8:00 am - 7:30 pm
Wed: 7:30 am - 9:00 pm
Thu: 8:00 am - 7:00 pm
Fri: 8:00 am - 6:00 pm
Sat: 8:00 am - 1:00 pm